Maine, 2016Heavy Snow in Maine, March 21, 2016
March 21, 2016 · NWS CAR · 6 events in 6 counties and zones
Intensifying low pressure tracked east of the Gulf of Maine and across central Nova Scotia during the 21st. Snow began during the early morning hours of the 21st and persisted through the afternoon.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Intensifying low pressure tracked east of the Gulf of Maine and across central Nova Scotia during the 21st. Snow began during the early morning hours of the 21st and persisted through the afternoon. Warning criteria snow accumulations occurred through the late morning into the early afternoon hours. Storm total snow accumulations generally ranged from 6 to 10 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 21, 2:53 AM EST, 7 minutes earlier.
Area forecast discussion, Mar 21, 2:53 AM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
353 AM EDT MON MAR 21 2016
.SYNOPSIS...
INTENSIFYING LOW PRESSURE SOUTH OF NEW ENGLAND WILL CROSS NOVA
SCOTIA THIS AFTERNOON AND WILL PULL AWAY FROM THE REGION TONIGHT.
WEAK HIGH PRESSURE BRIEFLY BUILDS INTO THE REGION TUESDAY. A WEAK
AREA OF LOW PRESSURE CROSSES DOWNEAST MAINE LATE TUESDAY NIGHT. A
STRONGER AREA OF LOW PRESSURE CROSSES THE REGION FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
LOW PRESSURE EAST OF THE MID ATLANTIC REGION WILL INTENSIFY AND
TRACK QUICKLY NORTHEAST TODAY, REACHING CENTRAL NOVA SCOTIA
BY LATE THIS AFTERNOON. SNOW WILL CONTINUE TO OVERSPREAD DOWNEAST
AREAS EARLY THIS MORNING AND THEN EXPAND ACROSS THE REST OF
EASTERN MAINE LATER THIS MORNING. BASED ON THE TRACK OF THE LOW,
EXPECT THE HEAVIEST SNOW TO FALL ACROSS DOWNEAST AREAS, ESPECIALLY
WASHINGTON COUNTY. SNOWFALL TOTALS WILL DROP OFF QUICKLY TO THE
NORTHWEST, WITH ONLY AND INCH OR SO OF SNOW EXPECTED ACROSS THE
NORTHERN MAINE WOODS. WINTER STORM WARNINGS REMAIN IN EFFECT FOR
MUCH OF DOWNEAST MAINE, WHERE THE SNOW MAY BE HEAVY AT TIMES
TODAY. WINTER WEATHER ADVISORIES ALSO REMAIN IN EFFECT FOR
SOUTHEAST AROOSTOOK, AS WELL AS CENTRAL AND SOUTHERN PENOBSCOT
COUNTIES. AS THE LOW MOVES NORTHEAST AND INTENSIFIES, EXPECT AREAS
OF BLOWING SNOW TO DEVELOP, ESPECIALLY ACROSS WASHINGTON COUNTY.
HIGH TEMPERATURES TODAY WILL RANGE FROM THE UPPER 20S TO AROUND 30
NORTH, AND THE LOWER 30S CENTRAL AND DOWNEAST.
THE LOW WILL TRACK RAPIDLY ACROSS THE CANADIAN MARITIMES
THIS EVENING AND TOWARD NEW FOUNDLAND BY LATE TONIGHT. EXPECT
STEADY SNOW ACROSS EASTERN AREAS TO DIMINISH TO SCATTERED SNOW
SHOWERS EARLY THIS EVENING, WITH SKIES BECOMING PARTLY CLOUDY
OVERNIGHT. EXPECT GUSTY NORTHWEST WINDS OVERNIGHT ALONG WITH
AREAS OF BLOWING SNOW ACROSS EASTERN AREAS. LOW TEMPERATURES
TONIGHT WILL RANGE FROM THE SINGLE DIGITS ABOVE ZERO TO MID TEENS
NORTH AND THE UPPER TEENS TO LOWER 20S DOWNEAST.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
LOW PRES CONTINUES TO PULL AWAY FROM THE REGION TUE AND BECOMES A
VERY INTENSE 960MB LOW NEAR GOOSE BAY, NEWFOUNDLAND TUE MORNING.
WEAK HIGH PRES BRIEFLY BUILDS INTO NORTHERN AND EASTERN MAINE IN THE
WAKE OF THIS LOW TUE WITH DRY WEATHER AND COLD WEATHER WITH
TEMPERATURES TUE AFTERNOON ABOUT 5 TO 10 DEGREES ABOVE AVERAGE. A
GUSTY WIND IN THE WAKE OF THE LOW WILL ADD TO THE CHILL WITH THE
WIND TO DIMINISH LATE IN THE DAY. A QUICK MOVING CLIPPER PASSES
EITHER JUST SOUTH OF THE AREA OF ACROSS THE DOWNEAST REGION AREA
LATE TUE NIGHT/EARLY WED MORNING WITH A QUICK SHOT OF OVERRUNNING
PRECIPITATIONS WITH UP TO 2 INCHES OF SNOW POSSIBLE, MAINLY ACROSS
DOWNEAST AREAS INTO THE CENTRAL PORTIONS OF THE CWA IN THE 06-12Z
TIME FRAME. IT LIKELY WILL NOT SNOW FOR MORE THAN 3 TO 6 HOURS IN
ANY ONE LOCATION. ONCE THE LOW SCOOTS BY A COLD AIR MASS FOLLOWS
WITH TEMPS WED TO REMAIN BELOW FREEZING ACROSS THE CROWN OF MAINE
WITH MID 30S TO AROUND 40 DOWNEAST.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
A PROGRESSIVE AND ACTIVE WEATHER PATTERN WITH A STRONGER
OVERRUNNING SYSTEM TO AFFECT THE REGION THURSDAY NIGHT AND
FRIDAY. THE MODELS DIFFER ON THE TRACK OF THE LOW AND IMPACTS. THE
ECMWF AND CANADIAN TAKE THE LOW SOUTH OF THE AREA WITH SNOW ACROSS
NORTHERN AREAS A MIX DOWNEAST. THE CANADIAN WOULD EVEN HAVE SOME
FREEZING RAIN ACROSS NORTHERN AREAS. THE GFS IS FURTHER NORTH AND
WEST WITH THE LOW AND WOULD HAVE SNOW CHANGING TO RAIN EVEN ACROSS
NORTHERN AREAS. THE GFS ENSEMBLE MEAN AS WELL AS SEVERAL ENSEMBLE
MEMBERS ARE FURTHER SOUTH AND EAST WITH LOW AND MORE IN LINE WITH
THE ECMWF/CANADIAN SOLUTIONS. THIS SYSTEM HAS THE POTENTIAL TO
PRODUCE ADVISORY TO LOW END WARNING CRITERIA SNOWFALL ACROSS PARTS
OF THE CWA, ESPECIALLY CENTRAL AND NORTHERN AREAS. MAINLY DRY AND
SEASONABLE FOR THE WEEKEND AS THE LOW PULLS OUT, BUT WITH YET
ANOTHER POTENTIAL SYSTEM FOR MONDAY.
&&
.AVIATION /07Z MONDAY THROUGH FRIDAY/...
NEAR TERM: WIDESPREAD IFR/LIFR CONDITIONS CAN BE EXPECTED IN
DEVELOPING SNOW THIS MORNING. EXPECT CONDITIONS TO RAPIDLY
IMPROVE TO MVFR/VFR THIS EVENING WITH STEADY SNOW DIMINISHING TO
SCATTERED SNOW SHOWERS. GUSTY NORTHWEST WINDS ARE EXPECTED TO
DEVELOP TONIGHT.
SHORT TERM: PREDOMINATELY VFR TUE ALTHOUGH SOME PATCHES OF MVFR ARE
POSSIBLE AT THE NORTHERN TAF SITES TUE MORNING. PATCHY BLOWING
SNOW POSSIBLE TUE THRU EARLY AFTERNOON. CONDITIONS WILL LOWER TO
MVFR TUE NIGHT INTO WED MORNING WITH A PERIOD OF IFR AT THE
DOWNEAST TAF SITES IN -SN DURING THE 06-12Z TIME FRAME.
CONDITIONS WILL IMPROVE TO VFR AGAIN BY LATER WED AND CONTINUE
INTO THU. IFR POSSIBLE THU NIGHT INTO FRI IN SNOW AND RAIN.
&&
.MARINE...
NEAR TERM: A GALE WARNING REMAINS IN EFFECT FROM THIS AFTERNOON
INTO TUESDAY MORNING FOR THE OUTER WATERS AND A SMALL CRAFT
ADVISORY FOR THE INTRA COASTAL WATERS. VISIBILITY WILL BE REDUCED
TO 1 NM OR LESS AT TIMES IN SNOW TODAY.
SHORT TERM: GALES ON THE COASTAL WATER WILL LIKELY NEED TO BE
TRANSITIONED TO SMALL CRAFT ADVISORIES BY LATER TUE MORNING, AND
WILL LIKELY BE REQUIRED INTO TUE EVE. SMALL CRAFT ADVISORIES OR
GALE LIKELY THU NIGHT INTO FRI.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MEZ006-
011-015.
WINTER STORM WARNING UNTIL 8 PM EDT THIS EVENING FOR MEZ016-
017-029-030-032.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 10 AM EDT
TUESDAY FOR ANZ052.
GALE WARNING FROM 2 PM THIS AFTERNOON TO 10 AM EDT TUESDAY FOR
ANZ050-051.
&&
NEAR TERM...DUDA
SHORT TERM...CB
LONG TERM...CB
AVIATION...DUDA/CB
MARINE...DUDA/CBHazardous weather outlook, Mar 21, 2:59 AM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
359 AM EDT MON MAR 21 2016
MEZ016-017-029-030-032-220800-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-NORTHERN WASHINGTON-
359 AM EDT MON MAR 21 2016
...WINTER STORM WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST
MAINE...EASTERN MAINE AND INTERIOR DOWNEAST MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MEZ001>005-010-031-220800-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-CENTRAL PISCATAQUIS-
SOUTHERN PISCATAQUIS-
359 AM EDT MON MAR 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...FAR
NORTHERN MAINE...NORTH CENTRAL MAINE AND WEST CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT.
SNOW IS EXPECTED TODAY WITH ACCUMULATIONS OF 1 TO 4 INCHES...WITH THE
LOWER AMOUNTS ACROSS NORTHWEST AROOSTOOK AND NORTHERN SOMERSET
COUNTIES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SNOW IS POSSIBLE THURSDAY NIGHT INTO FRIDAY WITH SEVERAL INCHES
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MEZ006-011-015-220800-
SOUTHEAST AROOSTOOK-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
359 AM EDT MON MAR 21 2016
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...INTERIOR
DOWNEAST MAINE AND NORTHERN MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SNOW IS POSSIBLE THURSDAY NIGHT INTO FRIDAY WITH SEVERAL INCHES
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ052-220800-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
359 AM EDT MON MAR 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ050-051-220800-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
359 AM EDT MON MAR 21 2016
...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 AM EDT
TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CB
Heavy Snow, Interior Hancock
- When
- March 21, 3:00 AM EST to 5:00 PM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 9 inches.
Heavy Snow, Coastal Hancock
- When
- March 21, 3:00 AM EST to 5:00 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 8 inches.
Heavy Snow, Central Washington
- When
- March 21, 3:00 AM EST to 5:00 PM EST
- Where
- Central Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 10 inches.
Heavy Snow, Coastal Washington
- When
- March 21, 3:00 AM EST to 5:00 PM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 9 inches.
Heavy Snow, Northern Washington
- When
- March 21, 4:00 AM EST to 5:00 PM EST
- Where
- Northern Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 10 inches.
Heavy Snow, Southern Penobscot
- When
- March 21, 4:00 AM EST to 5:00 PM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 4 to 8 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Wildfire in Hawaii, March 21 to 26, 201652 kt wind · 21 events
- Heavy Snow and Winter Weather in Massachusetts, March 21, 201614 events
- Heavy Snow in Maine, March 21, 20167 events
- Winter Weather in Rhode Island, March 21, 20165 events
- Winter Weather in Connecticut, March 21, 20163 events
- Heavy Snow in New Hampshire, March 21, 20163 events
- Dust Storm and High Wind in California, March 21 to 22, 2016$1,000 · 67 kt wind · 3 events
- Hail in Idaho, March 21, 20161 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624134, 624135, 624136, 624137, 624138, 624139.